Javier F. Peña


Professor of Operations Research

Education:
  • Universidad de los Andes (Colombia) - B.S. - 1991
  • Universidad de los Andes (Colombia) - M.S. - 1993
  • Cornell University - M.S. - 1998
  • Cornell University - Ph.D. - 1998
Areas of Expertise:
  • Operations Research
Teaching and Research Interests:
  • Computation of equilibria in large sequential games. Financial optimization. Algorithms for convex programming. Condition numbers for optimization. Applications of conic programming.
Website and/or personal homepage:
http://www.andrew.cmu.edu/user/jfp

Published Papers: 
  • Smoothing Techniques for Computing Nash Equilibria of Sequential Games
    Mathematics of Operations Research 35, 2010; 494-512.
    (with: S. Hoda, A. Gilpin, T. Sandholm)

  • On Strata of Degenerate Polyhedral Cones I: Condition and Distance to Strata
    European Journal of Operational Research 198, 2009; 23-28.
    (with: D Cheung, Felipe Cucker)

  • A Condition Number for Multifold Conic Systems
    Journal of Optimization 19(261-270), 2008.
    (with: D Cheung, Felipe Cucker)

  • An Estimation-Free Robust CVaR Portfolio Allocation Model
    Journal of Risk 11, 2008; 57-78.
    (with: Juan Carlos Vera, Luis F. Zuluaga)

  • Computing the Stability Number of a Graph via Linear and Semidefinite Programming
    SIAM Journal on Optimization 18, 2007; 87-105.
    (with: Luis F. Zuluaga, Juan Carlos Vera)

  • A Primal-Dual Symmetric Relaxation for Homogeneous Conic Systems
    Journal of Complexity 23, 2007; 245-261.
    (with: Juan Carlos Rivera, Juan Carlos Vera, Yao Hui)

  • LMI Approximations for Cones of Positive Semidefinite Forms
    SIAM Journal on Optimization 16, 2006; 1076-1091.
    (with: Luis F. Zuluaga, Juan Carlos Vera)

  • On the block-structured distance to non-surjectivity of sublinear mappings
    Mathematical Programming 103, 2005; 561-573.

  • A conic programming approach to generalized Tchebycheff inequalities
    Mathematics of Operations Research 30, 2005; 369-388.
    (with: Luis F. Zuluaga)

  • Conic systems and sublinear mappings: equivalent approaches
    Operations Research Letters 32, 2004; 463-467.

  • A characterization of the distance to infeasibility under structured perturbations
    Linear Algebra and its Applications 370, 2003; 193-216.

  • Unifying condition numbers for linear programming
    Mathematics of Operations Research 28, 2003; 609-624.
    (with: D Cheung, Felipe Cucker)

  • Two Properties of Condition Numbers for Convex Programs via Implicitly Defined Barrier Functions
    Mathematical Programming 93(55-75), 2002.

  • A Primal-Dual Algorithm for Solving Polyhedral Conic Systems with a Finite-Precision Machine
    SIAM Journal on Optimization 12, 2002; 522-554.
    (with: Felipe Cucker)

  • Conditioning of Convex Programs from a Primal-Dual Perspective
    Mathematics of Operations Research 26, 2001; 206-220.

  • Computing Approximate Solutions for Conic Systems of Constraints
    Mathematical Programming 87, 2000; 351-383.
    (with: J. Renegar)

  • Understanding the Geometry of Infeasible Perturbations of a Conic Linear System
    SIAM Journal on Optimization 10, 2000; 534-550.

Working Papers: 
Awards:
  • George Leland Bach Award for Excellence in the Classroom, MBA Program - 2005
  • Caterpillar Research Chair, GSIA - 2002
  • NSF Career Award - 2001-2006
  • Olin Fellowship, Cornell University - 1994-1998
Consulting:
  • NSF Review Panel Member
  • Axioma, Inc.
Courses Taught: